Synthetic cannabinoid-associated coagulopathy
In March 2018, the Illinois Department of Health identified 4 patients presenting over a 2-week period with unexplained bleeding diathesis with elevated international normalized ratio (INR). All 4 patients reported using synthetic cannabinoids during the 3 days prior to presentation. None of these patients reported any exposure to prescription anticoagulants. Coagulopathy in all 4 patients responded to administration of fresh frozen plasma (FFP) and high-dose intravenous (IV) vitamin K with resulting normalization of the INR, raising concern for inadvertent exposure to long-acting vitamin K antagonists.
This resulted in the creation of the following case definitions:
One or more clinical criteria – bruising, nosebleeds, bleeding gums, bleeding disproportionate to injury, hematemesis, hemoptysis, hematuria, hematochezia or melena, or excessively heavy menstruation without alternative explanation – in conjunction with reported synthetic cannabinoid use or suspicion of drug use or exposure.
One or more clinical criteria as above, report of synthetic cannabinoid use within the last 3 months preceding illness onset, and laboratory evidence of elevated INR or prothrombin time (PT) – OR – one or more clinical criteria as above, laboratory evidence of elevated INR or PT, and detection of long-acting anticoagulant (eg, brodifacoum) in blood, serum, plasma, or urine by reference laboratory.
One or more clinical criteria as above with reported use of synthetic cannabinoids in the preceding 3 months and detection of long-acting anticoagulant (eg, brodifacoum) in blood, serum, plasma, or urine by reference laboratory.
Since then, at least 320 more people have presented to health care facilities with serious bleeding and abnormal coagulation profiles. The largest number of presentations have been in Illinois, followed by Wisconsin, Maryland, Missouri, Florida, North Carolina, Indiana, Pennsylvania, Kentucky, Virginia, and West Virginia.
Brodifacoum exposure has been confirmed in at least 150 patients. There have been at least 8 fatalities.
T40.721A – Poisoning by synthetic cannabinoids, accidental (unintentional), initial encounter
737334000 – Disorder caused by synthetic cannabinoid use
737336003 – Synthetic cannabinoid abuse
Differential Diagnosis & Pitfalls
Drug Reaction Data